High Wind, Northern Sweet Grass
- When
- December 29, 6:15 AM MST to 8:35 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
Numerous wind gusts of 60 to 70 mph were reported across the area.
A tight east-west pressure gradient resulted in high wind gusts across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A tight east-west pressure gradient resulted in high wind gusts across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 29, 4:02 AM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
402 AM MST Sat Dec 29 2018
.SHORT TERM...valid for Tdy and Sun...
This morning, lee troughing has been intensifying at the surface
over central MT as middle level winds strengthen. This stronger
lee troughing is contributing to a stronger sea-level pressure
gradient over south central MT, which is combining with those
stronger winds aloft to yield strong winds from the Livingston
area to the Big Timber, Harlowton, and Nye areas. Have already had
gusts near or over 50 mph even in the Harlowton and Big Timber
areas late Friday night/early this morning. The SLP gradient looks
to strengthen today and remain strong through Sunday morning so
have decided to add Wheatland and northern Sweet Grass Counties to
the High Wind Warning that is already in effect for the
Livingston area and Beartooth/Absaroka foothills. The warning is
valid through Sunday morning. A cold front moving southward over
MT on Sunday should help to diminish the winds.
Otherwise, today will be a mild day over the lower elevations.
Weak energy moving through the flow aloft could produce a few rain
or snow showers but the weak forcing combined with some low-level
dry air should limit precipitation amounts. The western mountains
look to receive a few inches of snow today into tonight.
On Sunday, an upper shortwave trough will move over the northern
Rockies and bring a cold front southward over the region. Could
have some mixed rain and snow showers late Sunday morning into
early afternoon, but behind the cold front, air should cool to
support all snow. Large-scale ascent associated with the upper
trough should move over the region late Sunday afternoon into the
evening hours and produce at least snow showers over the region.
One aspect of the forecast that is uncertain is the areal coverage
of the snow...at the moment the GFS is showing more of a snow
shower scenario but the ECMWF is showing more of a
stratiform/greater areal coverage of snow over the lower
elevations of south central MT and north central WY. The ECMWF
also shows more snow over southeast MT due to its slower movement
of the upper trough over WY and into the northern Plains. The
potential is there for generally 1 to 3 inches of snow over the
lower elevations, with the northward-facing slopes the locations
most likely to receive accumulating snow (i.e. the Bull Mountains;
the hills southeast of Billings; Red Lodge; Story, WY). The
Beartooth mountains will continue to receive snow and the Bighorn
Mountains look to also receive snow from this system. Please check
back for updates on this weather system.
High temperatures will generally in the upper 30s to lower 40s
today and Sunday. Tonight will be relatively mild with lows in the
20s and 30s. Sunday night will have temperatures drop to the
teens and single digits. RMS
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Not much change to the extended forecast this morning.
Temperatures Monday will be very cold with highs in the single
digits and teens as snowfall winds down across the region.
Clearing skies New Years Eve night will bring temperatures near to
below zero by the time late evening celebrations kick-off. In
addition to the cold temperatures, falling lee-side surface
pressure will begin to increase wind speeds adding bitter cold
wind chills to the mix, and maybe some blowing snow in the
foothills. Tuesday will see increasing southwest winds which
will begin a quick warm-up into the mid 20s followed by near 40
degrees on Wednesday. Strong winds are possible across the area by
Thursday with highs jumping into the 40s and maybe lower 50s,
which continue into Friday. The Tuesday through Friday period
looks dry with downslope putting a lid on any precipitation
development for the plains. Surface pressure gradient loosens up
for the weekend for less wind, but continued dry conditions and
above normal temperatures. Chambers
&&
.AVIATION...
Snow showers will increase over and near the western mountains
through the day today, with mountain and pass obscuration
becoming predominant by mid afternoon due to heavy snow shower
activity. VFR conditions will prevail over the lower elevations
with isolated light showers developing late afternoon into the
evening hours, mainly east of Billings. Strong winds will continue
in the western foothills from Nye to Big Timber and Livingston to
Harlowton with gusts of 45 to 70kts expected through mid day
Sunday. Some localized blowing snow is possible this morning where
winds gust over 35kts. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 039 032/040 012/015 001/026 021/038 030/045 032/044
1/N 16/W 52/J 10/B 11/B 00/N 11/B
LVM 040 034/039 011/016 004/026 020/037 027/043 030/043
4/S 37/W 42/J 10/N 11/N 11/N 11/N
HDN 040 029/043 007/015 903/027 015/040 025/048 027/046
2/O 27/W 63/J 10/U 11/B 01/B 11/B
MLS 037 031/040 005/008 905/023 016/036 029/045 029/042
1/B 24/W 33/J 10/U 11/B 01/B 11/B
4BQ 035 030/040 006/010 905/021 015/036 027/044 028/042
1/B 24/W 43/J 10/U 11/B 01/U 11/B
BHK 037 028/040 004/010 908/022 013/035 027/045 029/042
0/B 33/W 43/J 10/U 11/B 11/N 11/B
SHR 040 023/044 005/013 906/027 011/042 021/051 024/047
1/B 16/W 74/J 10/U 11/B 00/B 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until noon MST Sunday FOR ZONES
28-41-63-65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 233 PM MST Fri Dec 28 2018 MTZ028-041-282245- Southern Wheatland-Northern Sweet Grass- 233 PM MST Fri Dec 28 2018 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Dangerous cross winds. * WHERE...from Big Timber to Harlowton. * WHEN...Late tonight into early Sunday. * ADDITIONAL DETAILS...Wind gusts to 50 to 60 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cross winds will be hazardous for those traveling in high profile vehicles in the Big Timber to Harlowton corridor. Consider delaying travel or using an alternate route. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
145 AM MST SAT DEC 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/28/2018 M58.00 MPH SWEET GRASS MT AWOS
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
551 AM MST SAT DEC 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/29/2018 M53.00 MPH SWEET GRASS MT AWOS
0217 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/29/2018 M55.00 MPH PARK MT ASOS
0535 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/29/2018 M54.00 MPH SWEET GRASS MT AWOS
&&
RMSThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Numerous wind gusts of 60 to 70 mph were reported across the area.
A wind gust of 67 mph was recorded at the Upper Musselshell Agrimet site.
Wind gusts of 75 to 85 mph were recorded at the Livingston airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794089, 794090, 794092.